Reported Adverse Drug Reaction Cases
- Hadikusumo B, Ng B. Serotonin syndrome induced by duloxetine. Aust NZ J Psychiatry 2009; 43: 581-582.
- Cymbalta (duloxetine) Product Information. Eli Lilly Australia Pty Ltd.
Serotonin syndrome with duloxetine
Duloxetine is a serotonin and noradrenaline reuptake inhibitor recently approved for the treatment of major depressive disorder. It was included on the PBS in June 2008; to May 2009, over 200,000 prescriptions have been dispensed. Over this same period, 108 reports of suspected adverse drug reactions with duloxetine have been received. The commonly reported reactions include dizziness (10 cases), suicidal ideation (10), tremor (8), agitation (8) and serotonin syndrome (7).
Serotonin syndrome is caused by the accumulation of serotonin in the central nervous system. It is characterized by a triad of autonomic dysfunction, cognitive-behavioural changes and neuromuscular dysfunction. In five of the seven cases of reported serotonin syndrome, there was no evidence of other risk factors normally associated with this condition, such as concomitant use of other serotonergic agents or excessive dosing.
One of our reports describes a 40 year old female who developed serotonin syndrome after one dose of duloxetine. She was admitted to hospital and a MRI scan showed no abnormalities. In the opinion of the treating physician, the events were causally related to duloxetine therapy.
A case report published recently describes a 70 year old female who developed serotonin syndrome within 48 hours of commencing the drug.1 Symptoms rapidly resolved when duloxetine was ceased and re-emerged when duloxetine was re-introduced.
Based on this early post-market information, it appears that serotonin syndrome can occur with duloxetine treatment alone, even at therapeutic doses, as well as in combination with other drugs known to cause this syndrome. The Cymbalta Product Information has recently been updated to reflect this new information.2References
Australian Adverse Drug Reactions Bulletin
Volume 28, Number 4, August 2009